Alert archive / Louisiana / Tornado Warnings in 2007

Tornado Warning 27, NWS New Orleans, LA

October 17, 2007Saint Tammany Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Oct 17, 2007, 5:11 PM CDT for Saint Tammany Parish, Washington Parish, Louisiana. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2007, 5:11 PM CDT (22:11 UTC)
Expired
Oct 17, 2007, 5:45 PM CDT
In force
34 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Saint Tammany Parish, LA, Washington Parish, LA

What was reported inside it

TimeReportWhereRemark
Oct 17, 5:45 PM CDTTORNADOFranklinton, LAROOF DAMAGE TO FURNITURE STORE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2007-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2007-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 172211
TORLIX
LAC103-117-172245-
/O.NEW.KLIX.TO.W.0027.071017T2211Z-071017T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
511 PM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF FRANKLINTON...

* UNTIL 545 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FOLSOM...OR
  ABOUT 12 MILES SOUTH OF FRANKLINTON...MOVING NORTH AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  FRANKLINTON BY 535 PM CDT...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3086 8999 3062 9017 3064 9024 3066 9025
      3096 9024
TIME...MOT...LOC 2211Z 191DEG 24KT 3069 9020

$$

32
1 follow-up statement
000 
WWUS54 KLIX 172231
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
531 PM CDT WED OCT 17 2007

LAC117-172245-
/O.CON.KLIX.TO.W.0027.000000T0000Z-071017T2245Z/
WASHINGTON LA-
531 PM CDT WED OCT 17 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
WASHINGTON PARISH...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR FRANKLINTON...
MOVING NORTH AT 25 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3085 8999 3082 9002 3081 9002 3069 9012
      3069 9016 3070 9017 3070 9023 3072 9025
      3096 9024
TIME...MOT...LOC 2231Z 191DEG 24KT 3082 9017

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 17, 3:24 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Oct 17, 3:24 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
324 PM CDT WED OCT 17 2007

.DISCUSSION...

EARLY THIS AFTERNOON THE SURFACE LOW WAS OVER THE CENTRAL PLAINS
WITH THE ASSOCIATED UPPER TROUGH ALONG THE EASTERN SLOPES OF THE
ROCKIES INTO THE TEXAS. EXTENSIVE MOISTURE WAS PUSHING INTO THE
PLAINS STATES AND LOWER MISSISSIPPI VALLEY. THIS WILL LEAD TO
CONTINUING SCATTERED CONVECTION ACROSS OUR PCWA THIS EVENING
INTO TOMORROW. HOWEVER MOST OF THE STRONGER UPPER DYNAMICS
SHOULD REMAIN TO THE NORTH AND WEST OF OUR AREA...WHERE THE
GREATER THREAT OF SEVERE THUNDERSTORMS REMAINS. AS THE SYSTEM
PUSHES TOWARD MINNESOTA...THE COLD FRONT WILL PUSH THROUGH OUR
PCWA ON FRIDAY. BEFORE THIS SYSTEM PUSHES THROUGH THE AREA...BRISK
SOUTHEASTERLY TO SOUTHWESTERLY WINDS WILL CONTINUE TO PUSH TIDAL
WATERS INTO OUR COASTAL AREAS. TIDES WERE 1-2 FEET ABOVE NORMAL
TOWARD SOUTHWEST LOUISIANA AND 1-1.5 FEET ABOVE IN SOUTHEAST
LOUISIANA AND COASTAL MISSISSIPPI...INCLUDING THE NORTH SHORE OF
LAKES PONTCHARTRAIN AND MAUREPAS. HIGH TIDE SHOULD BE IN THE EARLY
MORNING HOURS THURSDAY. AFTER THE FRONT PUSHES THROUGH...WE CAN
EXPECT GENERALLY FAIR WEATHER THROUGH EARLY SUNDAY.

THE NEXT SYSTEM STILL IS POSING PROBLEMS FOR THE MODELS. THE GFS
SHOWS A VIGOROUS UPPER TROUGH AND COLD FRONT PUSHING THROUGH THE
LOWER MISSISSIPPI VALLEY ON MONDAY. THE ECMWF STALLS THE SYSTEM
OVER THE ROCKIES/PLAINS STATES. WE WILL GO WITH THE GFS
SOLUTION...WHICH WOULD KEEP NEXT WEEK FAIRLY DRY AFTER MONDAY.

.MARINE...

WINDS ARE EXPECTED TO REMAIN 15-20 KNOTS IN THE COASTAL WATERS
TONIGHT...THEREFORE SMALL CRAFT SHOULD CONTINUE TO EXERCISE
CAUTION. TIDES ARE EXPECTED TO BE 1-2 FEET ABOVE NORMAL THROUGH
TOMORROW.

.AVIATION...

IN GENERAL...MOST OF THE CONVECTION SHOULD MOVE NORTH OF
BTR...MSY...GPT...AND MCB EARLY THIS EVENING. MVFR TO IFR
CONDITIONS ARE POSSIBLE THURSDAY MORNING...SIMILAR TO TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  87  66  83 /  50  30  40  20
BTR  73  87  67  83 /  50  30  30  20
MSY  75  87  71  83 /  50  40  40  30
GPT  73  85  70  83 /  50  40  40  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

25
Hazardous weather outlook, Oct 17, 3:40 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
340 PM CDT WED OCT 17 2007

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-181200-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
340 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEASTERN LOUISIANA...AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE
INTO TONIGHT. A FEW OF THE THUNDERSTORMS THIS AFTERNOON ACROSS
SOUTHWEST MISSISSIPPI THROUGH EAST-CENTRAL LOUISIANA MAY BE STRONG TO
SEVERE WHERE A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXITS. THE MAIN
THREAT FROM ANY SEVERE STORMS IS DAMAGING THUNDERSTORM WINDS. IN
ADDITION...LOCALIZED HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME ARE POSSIBLE...WHICH MAY LEAD TO PONDING OF
WATER ON SOME ROADS AND LOW LYING AREAS. TIDES ARE EXPECTED TO REMAIN
1 TO 2 FEET ABOVE NORMAL ACROSS COASTAL MISSISSIPPI AND SOUTHEAST
LOUISIANA...INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THURSDAY INTO EARLY FRIDAY
MORNING AS A COLD FRONT PASSES THROUGH THE AREA. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THURSDAY OVER SOUTHWEST MISSISSIPPI.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM SUNDAY NIGHT
THROUGH TUESDAY AS ANOTHER COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 17, 3:34 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
334 PM CDT WED OCT 17 2007

LAZ038-040-050-058-060>062-064-066>070-MSZ080>082-172300-
TANGIPAHOA-ST. TAMMANY-LIVINGSTON-ST. JOHN THE BAPTIST-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER ST. BERNARD-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-HANCOCK-HARRISON-JACKSON-
INCLUDING THE CITIES OF...HAMMOND...PONCHATOULA...SLIDELL...
MANDEVILLE...COVINGTON...LACOMBE...DENHAM SPRINGS...WALKER...
LAPLACE...RESERVE...DESTREHAN...NORCO...METAIRIE...KENNER...
NEW ORLEANS...CHALMETTE...VIOLET...CHAUVIN...DULAC...MONTEGUT...
GALLIANO...CUT OFF...GOLDEN MEADOW...PORT SULPHUR...EMPIRE...
YSCLOSKEY...BAY ST. LOUIS...WAVELAND...DIAMONDHEAD...GULFPORT...
BILOXI...PASCAGOULA...OCEAN SPRINGS...MOSS POINT...GAUTIER...
ST. MARTIN
334 PM CDT WED OCT 17 2007

...MINOR COASTAL FLOODING IS POSSIBLE THROUGH TOMORROW...

A TIGHT PRESSURE GRADIENT WILL KEEP STRONG WINDS PUSHING ONSHORE
IN SOUTHEASTERN LOUISIANA AND COASTAL MISSISSIPPI. WINDS OF 15 TO
20 KNOTS WILL SHIFT FROM SOUTHEAST THIS EVENING TO SOUTH-SOUTHWEST
TOMORROW AFTERNOON. TIDES WERE CURRENTLY RUNNING FROM ONE TO ONE-
AND-A-HALF FEET ABOVE NORMAL ALONG THE MISSISSIPPI AND SOUTHEAST
LOUISIANA COAST...INCLUDING THE SHORES OF LAKES PONTCHARTRAIN AND
MAUREPAS.

THESE WINDS WILL CONTINUE TO PUSH TIDAL WATER INTO THE TIDAL
LAKES AND COASTAL AREAS TONIGHT THROUGH TOMORROW. TIDES WILL
RANGE FROM 1 TO 2 FEET ABOVE NORMAL. ASTRONOMICAL HIGH TIDES
GENERALLY ARE IN THE EARLY MORNING HOURS THURSDAY.

ALL PERSONS IN THE COASTAL AREA...ESPECIALLY PERSONS OUTSIDE OF
HURRICANE PROTECTION LEVEES...SHOULD MONITOR WATER LEVELS AND BE
READY TO TAKE PRECAUTIONS IF A COASTAL FLOOD ADVISORY IS ISSUED.
LISTEN TO YOUR RADIO...TELEVISION...OR NOAA WEATHER RADIO FOR
UPDATES.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 4:52 PM CDTTornado WarningLIXLivingston, Saint Helena23 min
Oct 17, 5:08 PM CDTTornado WarningLIXSaint Tammany37 min
Oct 17, 5:42 PM CDTTornado WarningLIXWashington33 min

Nearby

Tornado Warnings in Louisiana, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.